Q. I experience headache and shortness of breath after taking Gentamicin for hydronephrosis. Why?

Answered by
Dr. Vivek Chail
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 06, 2019

Hi doctor,

I am a 26-year-old male. I weighs about 48 kg. I am writing this because I could not find proper diagnosis and guidance. This year I was diagnosed with bilateral mild hydronephrosis with 4 mm stone in both kidneys and also 4 mm cystitis. For one month I took ayurvedic syrup Calcurosin five to six bottles with Calcurosin capsules along with three kinds of antibiotics. After one month stones were passed and for hydronephrosis I took four doses of Gentamicin injections for two days. During these injections I suffered with severe head ache, vomit sensation, shortness of breath and urine cut for one day. I took this all treatment under a doctor of pharmacy graduate. So after getting all these symptoms I got afraid and immediately consulted a urologist.

The doctor advised to have a CT scan kub plain, the report found to be normal. And serum creatinine is 0.7 mg. But even though CT scan found to be normal still I am suffering from pain radiating from back to the front. Abnormal urination like some times very frequent urination and sometimes very less urination. Serum creatinine before a month is found to be 0.8 mg, and last week it was 1.0 mg.

At present my symptoms are:

Pain radiating from back to front, numbness in hands and legs, leg cramps and leg pain above the ankle and thighs, lower back and hip bone pains, constipation, abnormal urine output, burning sensation and pain in penis, sometimes getting pain in the left side of the chest even during laughing and sometimes it is difficult to breathe in the morning.

I am having recurring urine infection and bladder pain after masturbation. Doctor says no problem with masturbation and prescribed an antibiotic. But not addressing why it is happening? In six months I used eight to nine antibiotics.

Urine report reads as specific gravity as 1.005. Earlier the urine ph was 5.5, I used Citralka syrup. It came to 7.1 but now it is 6.0. Ten days back I done a ultrasound scan test and found normal. Urine osmolarity shows 85.

Why I am experiencing all these symptoms? Why getting abnormal urination some times more and some times less? Why creatinine is increasing (0.7 mg to 1.0mg)? Why specific gravity is low (1.005) which indicates any problem, earlier even during mild hydronephrosis it was 1.022? Why leg cramps, ankle pain? When there is no kidney problem why I am suffering from these symptoms? Is there any hidden problem? Once again shall I go for CT scan abdomen contrast. Will this scan cause any problem as I have already done it six months back but it is only plain.

Kindly suggest what is my problem? I am facing all these symptoms only few days after taking Gentamicin injection. Do this injection caused any problem? I read in the internet that Gentamicin can cause Bartter syndrome, renal tubular necrosis. Is that true? I am attaching a photo of my left leg foot which shows some abnormality. Kindly suggest.

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Dr. Vivek Chail

Radiodiagnosis Radiology
#

Hi,

Welcome to icliniq.com.

I have read through your query in detail. Please find my observations below.

You are underweight and should start weight training exercises and increase appetite to 2200 kcal daily.

Gentamicin occasionally causes adverse effects and probably you had some of it. However, since you stopped after taking four injections therefore not much damage was done. Since serum creatinine after Gentamycin was 0.7 therefore your kidney was not affected due to taking injection. If there is a side effect on a kidney after taking Gentamycin then the serum creatinine rises from 1 to 3.0 and this did not happen with you. Also, renal failure reverses to normal 14 days after stopping Gentamycin and you are unlikely to be having it.

CT (computed tomography) scan was normal and it means that no stone was thereafter the treatment. In this case, the only reason for back pain might be a residual infection in the prostate. Also, you have taken antibiotics many times and felt better.

There is a condition called nonspecific prostatitis and many people have the symptoms which you are having. This requires a long duration treatment. I suggest you get urine culture and sensitivity test done and if required then a cystoscopy to rule out any focus of infection as this might also cause pain and other associated symptoms. Please get your serum electrolytes tested to know if you are having any electrolyte imbalance which is responsible for pH changes and pain.

Your symptoms might be due to more than one condition and it is requested that you please discuss in detail with the urologist and get required investigations to know the cause of your problem.



Was this answer helpful?

 | 

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Other than stones what could be the reason for passing blood in the urine?

Query: Hello doctor, I am a 40-year-old female. I went to my doctor a year before because I had a little blood in my urine when I wiped. He did a urine analysis, and some blood work and everything came back fine. There were no problems until three days ago. I peed then a few minutes later it felt like it ...  Read Full »

Is surgery necessary for bilateral moderate fetal hydronephrosis after delivery?

Query: Hello doctor, This query is about my 19 weeks pregnant sister-in-law. She had a USG today and found bilateral moderate fetal hydronephrosis. Her gynecologist told her that the kid will require surgery after delivery. Can you please check the report and explain the situation? Is surgery required? If...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Nephrologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.